Tennessee, 2009

Flash Flood in Tennessee, March 26, 2009

March 26, 2009 · NWS OHX · 1 event in 1 county or zone

Rainfall occurred over a two hour period resulting in flash flooding in Bedford County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Rainfall occurred over a two hour period resulting in flash flooding in Bedford County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Mar 25, 7:22 PM CST, 5 hours 38 minutes earlier.

Area forecast discussion, Mar 25, 7:22 PM CST, 5 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
822 PM CDT WED MAR 25 2009

.UPDATE...
ANALYSIS NOW PLACING FRONTAL BOUNDARY JUST WEST OF BNA...WHICH REACTING
TO DEVELOPING INVERTED TROUGH ACROSS EAST TX/LA HAS PULLED BACK WEST
OVER THE LAST FEW HOURS. BAND OF RAIN ACROSS THE CWA THAT WAS ASSOCIATED
WITH FRONT EARLIER TODAY HAS PRETTY MUCH DIMINISHED...BUT ANOTHER ROUND
IS ALREADY GETTING INTO FULL SWING NEAR SFC LOW AND ML SPEED MAX TO THE
SOUTHWEST.

INVERTED SFC/LL TROUGH REMAINS IN THE IMMEDIATE VICINITY THIS EVENING
...THEN MAKES VERY SLOW EASTWARD MOVE OVERNIGHT/EARLY TOMORROW AS A
CLOSED LOW RIDES UP AND ACROSS THE CWA THROUGH 18Z THU. PRESENCE OF
BOUNDARY/WAVE AS WELL AS ML/UL JET STREAKS AND DEEP MOISTURE CUTTING
ACROSS THE REGION EXPECTED TO BRING WIDESPREAD CONVECTION BACK INTO THE
CWA LATE THIS EVENING AND ESPECIALLY OVERNIGHT. SEVERE POTENTIAL STILL
SEEMINGLY HIGHER SOUTH OF THE MID-STATE.

TRENDS REFLECTED IN ONGOING FORECAST BUT WILL CLEAN UP A BIT FOR ONSET
OF NEXT ROUND. NO CHANGE TO TEMPS AT THIS POINT.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

07
Hazardous weather outlook, Mar 25, 4:30 AM CST, 20 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CDT WED MAR 25 2009

TNZ005>011-022>034-056>066-075-077>080-093>095-261030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
530 AM CDT WED MAR 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ON FRIDAY NIGHT AND/OR SATURDAY A POTENT WEATHER SYSTEM FROM THE
SOUTH AND WEST WILL BRING A CHANCE FOR SEVERE WEATHER TO THE MID
STATE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER AND EMERGENCY MANAGER ACTIVATION MAY BE NEEDED FOR FRIDAY
NIGHT AND/OR SATURDAY.

17/MAG

The radar

The Nashville radar (KOHX), 78 km away, was scanning. The volume nearest the first event began at 07:01 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Bedford

When
March 26, 1:00 AM CST to 3:00 AM CST
Where
Bedford County, 6 mi NW of Shelbyville to Raus
Cause
Heavy Rain
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
35.541, -86.545

One and one half inches of rainfall occurred in 2 hours between 1 AM and 3 AM. Total of 1.88 inches reported at 7 AM through a CoCoRAHS report. County officials blocked some flooded roads in various areas of the county, that were the result of the heavy rainfall and swelling streams.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2009Every state in 2009This day in weather historyWarnings in Tennessee, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 158428.